Ruminations

Blog dedicated primarily to randomly selected news items; comments reflecting personal perceptions

Wednesday, April 05, 2017

Resisting Temptation

"He would likely require long-term anti-hypertensive treatment."
"There would likely be a need to use multiple medications, which would increase the risk of developing various side-effects, as well as the unnecessarily high cost of treatment and regular follow-ups."
Dr. Tamara Spaic, endocrinologist, Western University, London
Ontario doctors have described the case of a patient who showed up in emergency with dangerously high blood pressure and low potassium levels, a condition eventually linked to licorice jelly beans he ate in large quantity.
Ontario doctors have described the case of a patient who showed up in emergency with dangerously high blood pressure and low potassium levels, a condition eventually linked to licorice jelly beans he ate in large quantity. Getty Images

Doctors at a southwestern Ontario hospital were puzzled at the presentation of a 51-year-old man with abdominal pain, loss of appetite, dry mouth, and vomiting. Diagnostic tests indicated dangerously high blood pressure, along with hypokalemia -- low potassium levels, a situation that potentially leads to lethal heart arrhythmia. The cause of these symptoms eluded the doctors.

No patient history of hypertension let alone conditions known to cause spikes in blood pressure. And then it hit them. While in hospital he was gorging on jelly beans. Before arriving at the hospital with his mysterious symptoms with seemingly no leads as to their cause, he was gorging on jelly beans. The man was addicted to licorice-flavoured jelly beans. So much so that he routinely ate a 50-bean bag on a daily basis.

Despite the fact that he was feeling deathly ill, nothing could constrain him and keep him from eating those jelly beans. Finally it struck the examining physicians; he was poisoning himself with licorice-flavoured jelly beans "which he continued to eat in hospital", as explained in a just-published case study, written by the physicians who were looking after this man. Their study was published in the journal Postgraduate Medicine.

Possibly that paper will come to the attention of other doctors who when faced with similar situations will recall that licorice is capable of causing high blood pressure and potassium imbalance to occur in susceptible people. The active ingredient in licorice is glycyrrhetinic acid, and it is that ingredient that is known to trigger both of those conditions.

When the patient was informed of the cause of his pain and discomfort from conditions that could, if left untreated, compromise his health permanently and detract years from his lifespan, he immediately ceased his love affair with licorice flavoured jelly beans. The result of which was that his potassium levels rose to normal within days, while his blood pressure dropped back into a safe zone. Eureka!

Dr. Spaic, who had been called in to give assistance with this patient's diagnosis, explained that she and her colleagues have been exposed to similar cases previously; even so southwestern Ontario, she estimated, would have no more than one such case a year. However, it is a medical phenomenon that has been well established; gaining the casual descriptive of "licorice poisoning". Yet rare enough that doctors can easily miss it or attribute the symptoms to other conditions.

Its rarity has been increased since many licorice products now just contain a licorice flavouring. Despite which medical literature recounts a number of case studies, some of which document serious consequences for the patients involved. A German patient developed acute vision impairment resulting from hypertension caused by a "considerable consumption of licorice", for example.

A young boy in Italy was hospitalized with a sudden cluster of tonic-clonic seizures caused by swelling of the brain related to hypertension from consuming licorice toffees for a prolonged period, taking in 72 mg of glycyrrhetinic acid daily. And in Spain a woman appeared in emergency with swelling around her eyes and lower limbs linked to hypokalemia and high blood pressure.

In her case, a herbalist had recommended that she consume "several sachets of raw licorice lollies", which the herbalist was no doubt pleased to dispense from her store. Licorice flavoured jelly beans, anyone?
How Black Licorice Can Make Your Heart Jump

Labels: ,

0 Comments:

Post a Comment

<< Home

 
( )() Follow @rheytah Tweet